Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Multiple fibers on rational elliptic surfaces

Authors: Brian Harbourne and William E. Lang
Journal: Trans. Amer. Math. Soc. 307 (1988), 205-223
MSC: Primary 14J27; Secondary 14J26
MathSciNet review: 936813
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Our main result, Theorem (0.1), classifies multiple fibers on rational elliptic surfaces over algebraically closed fields of arbitrary characteristic. One result of this is the existence in positive characteristics of tame multiple fibers of additive type for several of the Kodaira fiber-types for which no examples were previously known.

References [Enhancements On Off] (What's this?)

  • 1. E. Bombieri and D. Mumford, Enriques’ classification of surfaces in char. 𝑝. II, Complex analysis and algebraic geometry, Iwanami Shoten, Tokyo, 1977, pp. 23–42. MR 0491719
  • [Do] I. V. Dolgačev, The Euler characteristic of a family of algebraic varieties, Mat. Sb. (N.S.) 89(131) (1972), 297–312, 351 (Russian). MR 0327774
  • [DR] P. Deligne and M. Rapoport, Les schémas de modules de courbes elliptiques, Modular functions of one variable, II (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972) Springer, Berlin, 1973, pp. 143–316. Lecture Notes in Math., Vol. 349 (French). MR 0337993
  • [Ga] Richard Ganong, Kodaira dimension of embeddings of the line in the plane, J. Math. Kyoto Univ. 25 (1985), no. 4, 649–657. MR 810969,
  • [Ha] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • [Ka] Toshiyuki Katsura, On Kummer surfaces in characteristic 2, Proceedings of the International Symposium on Algebraic Geometry (Kyoto Univ., Kyoto, 1977) Kinokuniya Book Store, Tokyo, 1978, pp. 525–542. MR 578870
  • [Ko] K. Kodaira, On compact analytic surfaces. II, Ann. of Math. (2) 77 (1963), 563-626.
  • [KU] Toshiyuki Katsura and Kenji Ueno, On elliptic surfaces in characteristic 𝑝, Math. Ann. 272 (1985), no. 3, 291–330. MR 799664,
  • [L1] W. E. Lang, Review of T. Katsura's paper On Kummer surfaces in characteristic $ 2$ (see above citation). MR 82d: 14022.
  • [L2] William E. Lang, Quasi-elliptic surfaces in characteristic three, Ann. Sci. École Norm. Sup. (4) 12 (1979), no. 4, 473–500. MR 565468
  • [L3] -, On the Euler number of algebraic surfaces in characteristic $ p$, Amer. J. Math. 108 (1980), 511-516.
  • [L4] -, An analogue of the logarithmic transform in characteristic $ p$, Proc. 1984 Vancouver Summer Conf. on Algebraic Geometry, Canad. Math. Soc. Conf. Proc., vol. 6, 1986, pp. 337-340.
  • [M] Yu. I. Manin, Cubic forms, 2nd ed., North-Holland Mathematical Library, vol. 4, North-Holland Publishing Co., Amsterdam, 1986. Algebra, geometry, arithmetic; Translated from the Russian by M. Hazewinkel. MR 833513
  • [Mi] James S. Milne, Étale cohomology, Princeton Mathematical Series, vol. 33, Princeton University Press, Princeton, N.J., 1980. MR 559531
  • [Mu] David Mumford, Enriques’ classification of surfaces in 𝑐ℎ𝑎𝑟𝑝. I, Global Analysis (Papers in Honor of K. Kodaira), Univ. Tokyo Press, Tokyo, 1969, pp. 325–339. MR 0254053
  • [N] André Néron, Modèles minimaux des variétés abéliennes sur les corps locaux et globaux, Inst. Hautes Études Sci. Publ.Math. No. 21 (1964), 128 (French). MR 0179172
  • [O] A. P. Ogg, Elliptic curves and wild ramification, Amer. J. Math. 89 (1967), 1–21. MR 0207694,
  • [R] M. Raynaud, Spécialisation du foncteur de Picard, Inst. Hautes Études Sci. Publ. Math. 38 (1970), 27–76 (French). MR 0282993
  • [RS] A. N. Rudakov and I. R. Shafarevich, Supersingular $ K3$ surfaces over fields of characteristic two, Math. USSR Izv. 13 (1979), 147-165.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14J27, 14J26

Retrieve articles in all journals with MSC: 14J27, 14J26

Additional Information

Keywords: Rational, elliptic, surface, multiple fiber, positive characteristic
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society